Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 48, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 15, 2018, 6:20 PM EDT for Claiborne County, Grainger County, Jefferson County, Tennessee. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2018, 6:20 PM EDT (22:20 UTC)
- Expired
- May 15, 2018, 7:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Claiborne County, TN, Grainger County, TN, Jefferson County, TN
The radar
The Knoxville radar (KMRX), 22 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 6:30 PM EDT | TSTM WND DMG | Rutledge, TN | SEVERAL TREES DOWN ACROSS THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 842 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
536
WUUS54 KMRX 152220
SVRMRX
TNC025-057-089-152300-
/O.NEW.KMRX.SV.W.0048.180515T2220Z-180515T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
620 PM EDT TUE MAY 15 2018
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Southeastern Claiborne County in east Tennessee...
Northwestern Jefferson County in east Tennessee...
Central Grainger County in east Tennessee...
* Until 700 PM EDT.
* At 619 PM EDT, a severe thunderstorm was located over Rutledge,
moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Rutledge, Tazewell, Lone Mountain, Joppa, Buffalo Springs and Thorn
Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3647 8355 3638 8333 3614 8357 3623 8369
TIME...MOT...LOC 2219Z 020DEG 12KT 3629 8353
HAIL...1.00IN
WIND...60MPH
$$
mjb1 follow-up statement
311
WWUS54 KMRX 152243
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
643 PM EDT TUE MAY 15 2018
TNC025-057-089-152300-
/O.CON.KMRX.SV.W.0048.000000T0000Z-180515T2300Z/
Claiborne TN-Jefferson TN-Grainger TN-
643 PM EDT TUE MAY 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHEASTERN CLAIBORNE...NORTHWESTERN JEFFERSON AND CENTRAL
GRAINGER COUNTIES...
At 642 PM EDT, a severe thunderstorm was located near Rutledge,
moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rutledge, Tazewell, Lone Mountain, Joppa, Buffalo Springs and Thorn
Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3647 8355 3638 8333 3614 8357 3623 8369
TIME...MOT...LOC 2242Z 020DEG 12KT 3622 8356
HAIL...1.00IN
WIND...60MPH
$$
mjbWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:33 PM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, May 15, 3:33 PM EDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Morristown TN 333 PM EDT Tue May 15 2018 .SHORT TERM...(Tonight and Wednesday)... The primary focus of convection so far today has been over the plateau, with a lesser amount over the Appalachians as time has wore on. This should change however as low level convergence is forecast to shift off the terrain and over the valley region through the evening hours. Couple this with the likelihood of some outflow boundaries spreading into the lower elevation areas, and the focus for rainfall through the evening and early part of tonight should be over the Tennessee Valley. Valley and Plateau convection will largely be diurnally driven, so expect a lull in rainfall activity tonight there, while the Appalachians maintain higher rain chances as energy from the upper low to our south moves this direction. For Wednesday, rainfall chances and coverage should be a little higher. The mountains will likely see ongoing convection by daybreak, however between shortwave energy moving east through Tennessee and the tropical upper low to our south continuing to move north into the Carolinas, showers and thunderstorms should be a bit more widespread tomorrow. .LONG TERM...(Wednesday night through Monday)... A prolonged summertime tropical tap will bring a greater than normal coverage of precipitation to the area during the latter half of the week. Weak low pressure over the northeastern Gulf will initiate the tap, but even as the low moves north of the area late this week, southerly flow into the departing system will continue to keep us under the influence of tropical moisture well into the weekend. The ridge then strengthens and warms us up, enough to keep scattered diurnal convection in the forecast Sun- Tues. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 66 81 65 83 / 40 40 40 60 Knoxville McGhee Tyson Airport, TN 65 80 64 80 / 40 50 50 70 Oak Ridge, TN 65 81 65 81 / 40 50 50 70 Tri Cities Airport, TN 62 77 62 79 / 40 80 60 80 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && CD/GC
Hazardous weather outlook, May 15, 3:39 PM EDT, 2 hours 41 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Morristown TN 339 PM EDT Tue May 15 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-161945- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 339 PM EDT Tue May 15 2018 /239 PM CDT Tue May 15 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms will persist over the Appalachians and Plateau regions through late this afternoon before shifting into the valley. While widespread severe storms are not expected, a few strong to severe storms could occur. In those cases, some large hail and heavy rains would be the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A slow-moving low pressure system originating in the Gulf of Mexico will spread abundant moisture into the area Wednesday through Friday. Locally heavy rainfall will be possible with any thunderstorms that develop during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, May 15, 5:24 PM EDT, 56 minutes before
Special Weather Statement National Weather Service Morristown TN 524 PM EDT TUE MAY 15 2018 TNZ014-015-152215- Claiborne TN-Hancock TN- 524 PM EDT TUE MAY 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAIBORNE AND NORTHWESTERN HANCOCK COUNTIES UNTIL 615 PM EDT... At 523 PM EDT, Doppler radar was tracking a strong thunderstorm 9 miles northeast of Tazewell, or 13 miles west of Sneedville, moving east at 15 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Tazewell. LAT...LON 3648 8358 3659 8355 3659 8327 3648 8331 TIME...MOT...LOC 2123Z 264DEG 12KT 3654 8345 mjb
Special weather statement, May 15, 5:29 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Morristown TN
529 PM EDT TUE MAY 15 2018
TNZ015-016-152215-
Hancock TN-Hawkins TN-
529 PM EDT TUE MAY 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HAWKINS AND CENTRAL
HANCOCK COUNTIES UNTIL 615 PM EDT...
At 528 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sneedville. This storm was nearly stationary.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Sneedville.
LAT...LON 3659 8302 3651 8313 3643 8322 3656 8329
3659 8319
TIME...MOT...LOC 2128Z 307DEG 3KT 3655 8315
mjbSpecial weather statement, May 15, 5:37 PM EDT, 43 minutes before
Special Weather Statement National Weather Service Morristown TN 537 PM EDT TUE MAY 15 2018 TNZ100-152215- Bradley TN- 537 PM EDT TUE MAY 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BRADLEY COUNTY UNTIL 615 PM EDT... At 536 PM EDT, Doppler radar was tracking a strong thunderstorm over South Cleveland, or near Cleveland, moving southeast at 5 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Cleveland, South Cleveland, East Cleveland, Wildwood Lake, McDonald, Waterville, Hopewell, Gap Springs and Tasso. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3509 8500 3524 8491 3519 8472 3500 8478 TIME...MOT...LOC 2136Z 295DEG 4KT 3509 8491 mjb
Special weather statement, May 15, 5:45 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Morristown TN
545 PM EDT TUE MAY 15 2018
TNZ099-100-152230-
Bradley TN-Hamilton TN-
545 PM EDT TUE MAY 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BRADLEY AND
SOUTHEASTERN HAMILTON COUNTIES UNTIL 630 PM EDT...
At 544 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cohutta, or 10 miles northeast of Ringgold, moving south at 5 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Chattanooga, Harrison, Collegedale, East Brainerd, Red Clay State
Park, Flint Springs, Apison, Ooltewah and East Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3512 8516 3513 8501 3500 8487 3499 8491
3499 8518
TIME...MOT...LOC 2144Z 348DEG 10KT 3502 8497
mjbSpecial weather statement, May 15, 5:48 PM EDT, 32 minutes before
Special Weather Statement National Weather Service Morristown TN 548 PM EDT TUE MAY 15 2018 TNZ015-016-VAZ005-152230- Hancock TN-Hawkins TN-Scott VA- 548 PM EDT TUE MAY 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HAWKINS...EASTERN HANCOCK AND SOUTHEASTERN SCOTT COUNTIES UNTIL 630 PM EDT... At 547 PM EDT, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles north of Gate City to 7 miles north of Surgoinsville. Movement was northeast at 5 mph. Half inch hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Nickelsville, Clinchport, Okolona and Fort Blackmore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3684 8255 3663 8293 3650 8289 3676 8239 TIME...MOT...LOC 2147Z 210DEG 6KT 3676 8258 3658 8285 mjb
Special weather statement, May 15, 6:08 PM EDT, 12 minutes before
Special Weather Statement National Weather Service Morristown TN 608 PM EDT TUE MAY 15 2018 TNZ014>016-037>039-069>071-073-152245- Jefferson TN-Claiborne TN-Hamblen TN-Hancock TN-Union TN-Grainger TN- Knox TN-NW Blount TN-North Sevier TN-Hawkins TN- 608 PM EDT TUE MAY 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HAWKINS...SOUTHEASTERN CLAIBORNE...EASTERN KNOX...NORTHERN BLOUNT...NORTHWESTERN JEFFERSON...SOUTHWESTERN HANCOCK...GRAINGER...NORTHWESTERN SEVIER... SOUTHEASTERN UNION AND NORTHWESTERN HAMBLEN COUNTIES UNTIL 645 PM EDT... At 607 PM EDT, Doppler radar was tracking strong thunderstorms along a line extending from near Rutledge to Eagleton Village. Movement was north at 5 mph. Dime size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Knoxville, Maryville, Sevierville, Alcoa, Jefferson City, Rutledge, New Tazewell, Bean Station, Louisville, Tazewell, Plainview, New Market, Rockford, Eagleton Village, Strawberry Plains, Blaine, Luttrell, Lone Mountain, Panther Creek State Park and Buffalo Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3650 8353 3580 8412 3566 8390 3640 8320 TIME...MOT...LOC 2207Z 199DEG 12KT 3634 8349 3579 8394 mjb
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 2:28 PM EDT | Special Weather Statement | MRX | Sequatchie | 17 min |
| May 15, 2:47 PM EDT | Special Weather Statement | MRX | Anderson | 28 min |
| May 15, 2:51 PM EDT | Special Weather Statement | MRX | Bledsoe | 24 min |
| May 15, 2:52 PM EDT | Special Weather Statement | MRX | Marion | 23 min |
| May 15, 3:06 PM EDT | Special Weather Statement | MRX | Anderson | 39 min |
| May 15, 3:12 PM EDT | Special Weather Statement | MRX | Marion, Rhea, Sequatchie | 63 min |
| May 15, 3:26 PM EDT | Special Weather Statement | MRX | Campbell | 49 min |
| May 15, 3:38 PM EDT | Special Weather Statement | MRX | Anderson | 52 min |
| May 15, 4:02 PM EDT | Areal Flood Advisory | MRX | Bledsoe, Marion, Sequatchie | 3 hr |
| May 15, 4:04 PM EDT | Areal Flood Advisory | MRX | Anderson, Campbell, Scott | 3 hr |
| May 15, 4:23 PM EDT | Areal Flood Advisory | MRX | Polk | 2 hr |
| May 15, 4:41 PM EDT | Areal Flood Advisory | MRX | Polk | 2 hr |
| May 15, 4:55 PM EDT | Areal Flood Advisory | MRX | McMinn, Monroe | 3 hr |
| May 15, 5:16 PM EDT | Special Weather Statement | MRX | Jefferson | 44 min |
| May 15, 5:24 PM EDT | Special Weather Statement | MRX | Hancock | 51 min |
| May 15, 5:29 PM EDT | Special Weather Statement | MRX | Hancock | 46 min |
| May 15, 5:32 PM EDT | Areal Flood Advisory | MRX | Bradley, Polk | 118 min |
| May 15, 5:37 PM EDT | Special Weather Statement | MRX | Bradley | 38 min |
| May 15, 5:45 PM EDT | Special Weather Statement | MRX | Bradley | 45 min |
| May 15, 5:58 PM EDT | Areal Flood Advisory | MRX | Bradley, Hamilton | 2 hr |
| May 15, 6:08 PM EDT | Special Weather Statement | MRX | Blount, Grainger, Knox | 37 min |
| May 15, 6:13 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson, Knox, Sevier | 47 min |
| May 15, 6:41 PM EDT | Areal Flood Advisory | MRX | Knox | 2 hr |
| May 15, 6:58 PM EDT | Areal Flood Advisory | MRX | Claiborne, Grainger, Hancock | 2 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.